Virginia, 2008

Drought in Virginia, January 1 to 31, 2008

January 1 to 31, 2008 · NWS RNK · 7 events in 7 counties and zones

Drought conditions continued through the month of January 2008. The degree of magnitude ranged from Moderate (D2) to Extreme (D3).

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Drought conditions continued through the month of January 2008. The degree of magnitude ranged from Moderate (D2) to Extreme (D3).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 31, 9:10 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 31, 9:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EST MON DEC 31 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL ENTER SOUTHEASTERN WEST VIRGINIA AND
WESTERN VIRGINIA LATE TONIGHT. THE COLDEST AIR OF THE SEASON WITH
NORTHWESTERLY WINDS WILL PROVIDE NUMEROUS SNOW SHOWERS IN ITS
WAKE. A COUPLE OF UPPER AIR DISTURBANCES WILL COMBINE WITH THE
ARCTIC CHILL TO PROVIDE MORE SNOW ACROSS SOUTHWESTERN VIRGINIA
LATE TUESDAY NIGHT. HIGH PRESSURE AND WARMER AIR RETURN THIS
WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
BAND OF PRE FRONTAL MID LEVEL CLOUDS EXPECTED TO ARRIVE IN EXTREME
WESTERN AREAS OF THE BLACKSBURG FORECAST AREA AROUND 06Z...MIGRATING
EAST TO EASTERN SECTIONS BY/AROUND 09Z. THIS AREA OF MID LEVEL CLOUDS
PRECEDES THE ARRIVAL OF THE ARCTIC FRONT BY SOME 3-6 HOURS.

00Z LOWER ATMOSPHERIC SOUNDING AT BLACKSBURG QUITE DRY...AND WITH
DEEPER MOISTURE AND DYNAMICS ASSOCIATED WITH SHORT WAVE LIFTING
NORTHEAST THROUGH UPPER OHIO VALLEY REMAINING WELL TO THE NORTH
AND WEST OF OUR AREA...DO NOT EXPECT MUCH IN THE WAY OF MEASURABLE
PRECIPITATION IN BLACKSBURG FORECAST AREA OVERNIGHT. HOWEVER...SOME
UPSTREAM STATIONS IN KENTUCKY HAVE EXPERIENCED SOME VERY LIGHT
SHOWERS...SO WILL CONTINUE LOW THREAT CHANCE OF PRECIPITATION WEST
OF THE BLUE RIDGE PER EARLIER FORECAST. NEGLIGIBLE THREAT WILL BE
CARRIED EAST OF THE BLUE RIDGE...WHERE SOUTHWESTERLY WINDS JUST
OFF THE SURFACE AND DOWNSLOPE DRYING WILL ASSURE THAT ANY
PRECIPITATION THAT CAN MAKE IT THAT FAR EAST WILL REMAIN ALOFT
RATHER THAN REACHING THE SURFACE.

WITH CLEAR SKIES AND DECOUPLING OF THE BOUNDARY LAYER...TEMPERATURES
HAVE FALLEN QUITE QUICKLY THIS EVENING...AND HAVE MADE SOME
ADJUSTMENTS TO THE GRIDS TO ACCOUNT FOR CURRENT TEMPERATURES AND
TIMING OF MID LEVEL CLOUD INTRUSION BASED ON CURRENT SATELLITE
TRENDS AND EXTRAPOLATION DOWNSTREAM. TEMPERATURES WILL LIKELY
LEVEL OFF OR EVEN SLIGHTLY INCREASE AS CLOUDS ADVECT IN FROM THE
WEST AFTER 06Z...BUT BEGIN SHARP DROP AGAIN WITH ARRIVAL OF
ARCTIC FRONT LATER TONIGHT INTO TUESDAY MORNING.

ARCTIC FRONT SHOULD ARRIVE IN EXTREME WEST BY 10Z..RACING EAST
THROUGH EASTERN ZONES IN 13Z-16Z TIME FRAME. FOLLOWING THE FRONTAL
PASSAGE...WINDS WILL BECOME GUSTY OUT OF THE WEST...THEN
NORTHWEST...WITH WIND SPEEDS INCREASING THROUGHOUT THE DAY. 850
MB TEMPERATURES DROP ABOUT 6 DEGREES C. ACROSS SOUTHEASTERN WEST
VIRGINIA...AND ABOUT 10 DEGREES C. ACROSS THE PIEDMONT BETWEEN 12Z
TUESDAY AND 00Z WEDNESDAY. WILL THEREFORE CONTINUE NON-DIURNAL
TEMPERATURE TREND ON TUESDAY...WITH HIGH TEMPERATURES ON TUESDAY
ACROSS THE WESTERN MOUNTAINS LIKELY TO COME RIGHT AROUND SUNRISE
TO BE FOLLOWED BY GRADUAL DECLINE...WITH HIGHS ACROSS THE PIEDMONT
LIKELY TO COME BEFORE NOON BEFORE FALLING THEREAFTER.

ALTHOUGH THERE MAY BE A BRIEF BREAK IN THE CLOUDS ACROSS THE WEST
AROUND DAYBREAK TUESDAY FOLLOWING PASSAGE OF THE MID LEVEL CLOUD
INTRUSION...COLD ADVECTION UPSLOPE LOW CLOUDS WILL QUICKLY FILL IN
BEHIND THE FRONT ACROSS SOUTHEAST WEST VIRGINIA INTO NORTHWEST
NORTH CAROLINA ALONG WITH AN INCREASED THREAT OF SNOW SHOWERS AS
MOISTURE INCREASES BELOW 700 MILLIBAR LEVEL. DOWNSLOPING EAST OF
THE BLUE RIDGE SHOULD ALLOW FOR SKIES TO CLEAR BY MID TO LATE
MORNING...WITH MOSTLY CLEAR SKIES TO PREVAIL FOR THE REST OF THE
DAY.

A WINTER STORM WATCH REMAINS IN EFFECT FOR THE WESTERN MOUNTAINS
BASED ON THE POTENTIAL FOR SIGNIFICANT UPSLOPE SNOWFALLS FROM LATE
TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
MOST CONCERNED IN THIS PERIOD WITH THE NEARLY CLOSED H5 LOW WHICH
WILL MOVE ACROSS THE SOUTHERN HALF OF THE CWA FROM 6Z TO 12
WEDNESDAY. MODELS CONTINUE TO SHOW LITTLE QPF...BOTH WITH MID
LEVEL LAPSE RATES NEAT 7.5C/KM...TROPOSHPERIC UNDULATION AND
SUFFICIENT MOISTURE TO H7...FEEL THAT AN INCH OR TWO IS POSSIBLE
ALONG ITS TRACK...POSSIBLY ALONG MUCH OF THE SOUTHERN HALF OF THE
BLUE RIDGE INCLUDING BLACKSBURG...AND ROANOKE TO A LESSER EXTENT.
POPS AND SNOWFALL AMOUNTS MAY NEED TO BE INCREASED IF CURRENT
TRACK AND PARAMETERS HOLD. ESPECIALLY...THIS WOULD MEAN A FRESH
SNOWFALL ON THE GROUND PERHAPS IN TIME FOR MORNING RUSH WED
MORNING. ANOTHER SHORT WAVE WILL PASS LATE WED...WITH MORE SNOW SHWRS.
FELT THAT MAV/MET MOS WAS TOO WARM...ESPECIALLY IN THE
EAST...HAVING PROBLEMS WITH ARCTIC AIR...SO TRIED TO LEAN ON 2M
TEMPS FROM THE NAM. A SNOW/BLOWING SNOW ADVISORY WILL LIKELY BE
NEEDED AS THE EVENT NEARS...IN COMBINATION WITH SNOW FROM UPSLOPE
WINDS JUST TO THE EAST OF THE CURRENT WATCH.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
STILL GOOD AGREEMENT BETWEEN LONG TERM MODELS IN REGARDS TO THE
UPPER AIR PATTERN NEXT WEEK. EVENTUALLY...A LARGE UPPER HIGH IS
EXPECTED TO ANCHOR ALONG THE MIDDLE ATLANTIC COAST. WARMER AIR
WILL ARRIVE ON SOUTHERLY AND SOUTHWESTERLY WINDS UNTIL THAT
OCCURS...WITH JUST A SLGT CHC FOR PRECIP IN THE WESTERN COUNTY
WARNING AREA LATE THIS WEEKEND. WIDESPREAD 50S FOR HIGHS SHOULD
RETURN BY SUNDAY AT LEAST...WITH NO SHOT OF COLD AIR IN SIGHT
THROUGH MUCH OF NEXT WEEK.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL PERSIST AT ALL BLACKSBURG TERMINAL FORECAST
SITES UNTIL PASSAGE OF ARCTIC FRONT LATE TONIGHT INTO NEW YEARS
MORNING. ATMOSPHERIC DECOUPLING IN ADVANCE OF THE FRONT HAS
RESULTED IN LIGHT SURFACE WINDS AT MOST LOCATIONS...AND WILL
CONTINUE MENTION OF LOW LEVEL WIND SHEAR DUE TO LOW LEVEL JET
INCREASING FROM THE SOUTH-SOUTHWEST JUST OFF THE SURFACE.

INCREASING LOW LEVEL MOISTURE FOLLOWING PASSAGE OF ARCTIC FRONT
WILL RESULT IN RAPID LOWERING OF CEILING AND VISIBILITY ACROSS
NORMALLY FAVORED UPSLOPE AREAS WEST OF THE BLUE RIDGE AS SNOW
SHOWERS BECOME MORE NUMEROUS AS MOISTURE LAYER DEEPENS AND
DENDRITIC LEVELS LOWER. EXPECT TO SEE WIDESPREAD MVFR CONDITIONS
TO SET IN AT KLWB AND KBLF IN 16Z-20Z TIME FRAME ON TUESDAY...LOWERING
FURTHER INTO IFR RANGE BY 00Z WEDNESDAY. DOWNSLOPING WINDS EAST
OF THE BLUE RIDGE SHOULD KEEP KROA...KLYH...AND KDAN IN VFR
CONDITIONS THROUGHOUT THIS PERIOD...HOWEVER STRONG AND GUSTY
WESTERLY SURFACE WINDS WILL IMPACT ALL SITES AS THE DAY PROGRESSES
AS PRESSURE GRADIENT STRENGTHENS.

WIDESPREAD SNOW SHOWERS WILL PERSIST WEST OF THE BLUE RIDGE TUESDAY
NIGHT INTO WEDNESDAY WEST OF THE BLUE RIDGE...GRADUALLY TAPERING
OFF WEDNESDAY NIGHT. IFR TO OCCASIONALLY LIFR CONDITIONS ARE
LIKELY DUE TO SNOW AND BLOWING SNOW IN NORMALLY FAVORED UPSLOPE
AREAS...ESPECIALLY ACROSS THE SOUTHEASTERN WEST VIRGINIA TERMINAL
FORECAST POINTS AS WELL ACROSS/NEAR ALL HIGHER RIDGES. SERIES OF
SHORT WAVES MOVING EAST THROUGH THE AREA DURING THIS PERIOD MAY
ALLOW FOR TEMPORARY SPILL OVER OF SNOW SHOWER ACTIVITY EAST OF THE
BLUE RIDGE AS WELL...BUT ANY RESTRICTION INTO THE MVFR OR IFR
RANGE AT KROA...KLYH...OR KDAN SHOULD BE RELATIVELY SHORT LIVED
AND TRANSIENT IN NATURE.

CONDITIONS WILL IMPROVE BACK TO VFR AT MOST IF NOT ALL LOCATIONS
LATE WEDNESDAY NIGHT OR THURSDAY MORNING AS UPPER TROUGH LIFTS
EAST OF AREA AND AS A LARGE AND STRONG SURFACE RIDGE BUILDS EAST
INTO THE MID ATLANTIC REGION. VFR WEATHER WITH UNRESTRICTED
CONDITIONS WILL THEN PERSIST FOR THE REST OF THIS OUTLOOK PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     AFTERNOON FOR VAZ015.
     WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH LATE
     WEDNESDAY NIGHT FOR VAZ007.
NC...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     AFTERNOON FOR NCZ001-018.
WV...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH LATE
     WEDNESDAY NIGHT FOR WVZ042-043-045.

&&

SYNOPSIS...JH/KM
NEAR TERM...AMS/WERT
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/DS/WERT
Hazardous weather outlook, Dec 31, 4:28 PM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EST MON DEC 31 2007

WVZ045-012130-
GREENBRIER-
428 PM EST MON DEC 31 2007

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

SNOWFALL TOTALS OF BETTER THAN 6 INCHES ARE EXPECTED ACROSS THE
HIGHER WEST FACING SLOPES ABOVE 3000 FEET LATER TUESDAY THROUGH
WEDNESDAY NIGHT. IN ADDITION...GUSTY NORTHWEST WINDS WILL CAUSE
BLOWING SNOW ALONG WITH LOW WIND CHILL READINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ009-012130-
SMYTH-
428 PM EST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHWEST FLOW IN THE WAKE OF AN ARCTIC COLD FRONT WILL LIKELY
PRODUCE SEVERAL INCHES OF SNOW ON HIGHER WEST FACING SLOPES LATER
TUESDAY THROUGH WEDNESDAY NIGHT. IN ADDITION...GUSTY NORTHWEST
WINDS WILL MAKE FOR BLOWING SNOW ALONG WITH VERY COLD WIND CHILL
VALUES THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ015-012130-
ASHE-WATAUGA-GRAYSON-
428 PM EST MON DEC 31 2007

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

SNOW SHOWERS AND SNOW SQUALLS WILL DEVELOP TUESDAY AFTERNOON AND
CONTINUE INTO WEDNESDAY AFTERNOON. TOTAL SNOWFALL ACCUMULATIONS ARE
EXPECTED TO EXCEED 6 INCHES ACROSS HIGHER ELEVATIONS IN THE
WESTERN PORTIONS OF ASHE...WATAUGA...AND GRAYSON COUNTIES. IN
ADDITION...GUSTY NORTHWEST WINDS WILL LIKELY CREATE AREAS OF
BLOWING SNOW...AS WELL AS VERY COLD WIND CHILLS BY WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ010>014-016>020-022>024-WVZ044-012130-
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MONROE-
428 PM EST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHWEST FLOW IN THE WAKE OF AN ARCTIC COLD FRONT WILL LIKELY
PRODUCE AN INCH OR TWO OF SNOW...MAINLY ACROSS HIGHER WEST FACING
SLOPES LATER TUESDAY THROUGH WEDNESDAY NIGHT. IN ADDITION...GUSTY
NORTHWEST WINDS WILL MAKE FOR POSSIBLE BLOWING SNOW WHERE SNOW HAS
FALLEN...ALONG WITH VERY COLD WIND CHILL VALUES THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-012130-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
428 PM EST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG NORTHWEST WINDS AND COLD WIND CHILLS ARE EXPECTED IN THE
WAKE OF AN ARCTIC COLD FRONT TUESDAY AFTERNOON INTO WEDNESDAY
NIGHT. IN ADDITION...SOME SNOW SHOWERS OR FLURRIES ARE POSSIBLE
TUESDAY NIGHT INTO WEDNESDAY...ALTHOUGH LITTLE OR NO SNOWFALL
ACCUMULATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042-043-012130-
TAZEWELL-MERCER-SUMMERS-
428 PM EST MON DEC 31 2007

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

SNOW SHOWERS AND SNOW SQUALLS WILL DEVELOP TUESDAY AFTERNOON AND
CONTINUE INTO WEDNESDAY NIGHT. TOTAL SNOWFALL ACCUMULATIONS ARE
EXPECTED TO EXCEED 6 INCHES ACROSS THE HIGHER WEST FACING SLOPES.
IN ADDITION...GUSTY NORTHWEST WINDS WILL LIKELY CREATE AREAS OF
BLOWING SNOW...AS WELL AS VERY COLD WIND CHILLS BY WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Grayson

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Grayson forecast zone
Reported by
Other Federal Agency
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

An Extreme (D3) drought continued across the far southwestern part of the county during the month. A Moderate (D2) drought continued across central portions of the county.

Drought, Halifax

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Halifax forecast zone
Reported by
Other Federal Agency
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

A Moderate (D2) drought continued across the southern third of the county through most of the month. On January 29, conditions worsened to an Extreme (D3) drought across the far southeastern part of the county. The Moderate (D2) drought expanded to include the rest of the county.

Drought, Henry

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Henry forecast zone
Reported by
Official NWS Observations
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

A Moderate (D2) drought continued across the southern half of the county through most of the month. On January 29, the Moderate (D2) drought category was expanded to include all of the county.

Drought, Patrick

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Patrick forecast zone
Reported by
Other Federal Agency
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

A Moderate (D2) drought continued across the southern third of the county. On January 29, the Moderate (D2) Drought expanded to include all but the far northern third of the county.

Drought, Pittsylvania

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Pittsylvania forecast zone
Reported by
Other Federal Agency
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

A Moderate (D2) drought continued across the southern third of the county through the month. On January 29, the Moderate (D2) drought expanded to include all but the far northern end of the county.

Drought, Smyth

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Smyth forecast zone
Reported by
Other Federal Agency
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

An Extreme (D3) drought continued through the month across the western part of the county with a Moderate (D2) drought in the east. On January 29, the Extreme (D3) drought was confined to only a very small section of the southern part of the county with a Moderate (D2) drought in all but the far eastern part of the county.

Drought, Tazewell

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Tazewell forecast zone
Reported by
Other Federal Agency
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

For most of the month an Extreme (D3) drought existed across the western part of the county with a Moderate (D2) drought across the central portion. On January 15 conditions improved so that there no longer was any area in an Extreme (D3) drought, and the Moderate (D2) drought was only across the western part of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73485, 73486, 73488, 73489, 73493, 73495, 73496.